Tramadol is an opioid medication prescribed to treat moderate-to-severe pain. Drugs.com describes the commonly taken medicine as “opioid-like.” This is because it acts as an opioid without having the strong addiction problems that more potent drugs like oxycodone can produce. However, if tramadol is misused or abused, it can cause withdrawal symptoms, which can be unpleasant and possibly dangerous if not treated.
There are two formulations of tramadol available — immediate-release or long-acting tablets. The immediate-release tablets treat pain on an as-needed basis, while the extended-relief tablets are for around-the-clock pain.
Tramadol is considered a lesser potent drug than other opioids, which is why many doctors consider it a safer pain alternative. The U.S. Drug Enforcement Administration lists tramadol asa Schedule IV drug, which means it has a lesser addictive quality than opioids on Schedule II or III.
Even though it is thought to be a safer choice for pain management, some people abuse tramadol by crushing the tablets into a powder so they can snort it. When snorted, the powder can cause a burning sensation in the nose and irritate the mucous lining.
If someone abuses the extended-release tablet by crushing it into a powder and snorting, they are probably inhaling more of the drug than was prescribed, which is a risky thing to do. If taken with alcohol, it can depress the central nervous system greatly and possibly result in an overdose or accidental death.
If someone abuses tramadol, reduces their dosage, or stops taking it suddenly, they may experience physical and psychological withdrawal symptoms. If they are not able to handle these symptoms, they may relapse and take more of the drug than before.
What are Tramadol Withdrawal Symptoms?
Prescription opioid medications may cause those who take them to become tolerant of the drug.
It’s important to note that tolerance is not the same as chemical dependence. The difference has more to do with how the body responds to not having the drug in it or having less of it.
Tolerance occurs when the opioid receptors, which are in the body, stop responding like they did when the drug was being taken. Dependence occurs when the drug’s dose is reduced or stopped suddenly, and withdrawal symptoms are felt. Withdrawal symptoms are the body’s way of letting us know it cannot function without the drug.
Some of the withdrawal symptoms experienced when someone reduces the dose or stops taking tramadol suddenly are:
- Feeling flu-like
- Loss of appetite
Stages of the Tramadol Withdrawal Timeline
Withdrawal from tramadol can begin as soon as a day or two after the last dose. Most commonly noted symptoms at this time are feeling flu-like, trouble falling and staying asleep, sweating, feeling irritable or agitated. They usually do not persist for more than a week.
Some people who take too much tramadol may experience serotonin syndrome. This is a severe reaction to tramadol that changes how the brain produces the neurotransmitter serotonin.
Serotonin syndrome can produce an array of symptoms, such as:
- Overactive reflexes
- Muscle spasms
Severe serotonin syndrome can also cause high body temperature, shivers, sweating, clumsiness, confusion, tremors, and mental changes.
The withdrawal timeline from tramadol will vary from person to person due to various factors. These include:
- The person’s history of tramadol usage
- The person’s age, health, medical history, and environment
- How much tramadol has been taken
- How long tramadol has been taken
- If tramadol is used with other substances
- How tramadol was administered (taken orally or snorted)
- If the person has any co-occurring disorders
The most efficient and safest way to manage tramadol withdrawal is medical detoxification. This is the right way to recover from the medicine and manage the symptoms.
It’s essential to know that tramadol detox may take longer than other opioid withdrawals. Most detox programs last from three-to-seven days. However, the withdrawal symptoms of tramadol might last seven or more days.
Why Should I Detox?
People who have taken tramadol for a long time, and those who have abused it may experience extended periods of discomfort. When someone undergoes medical detox for the drug, it is best to be overseen by medical professionals who can assist in reducing withdrawal symptoms. Detoxing alone might lead to a relapse.
Serenity Behavioral Health works with the person with addiction to find the proper treatment plans, from the time the person enters detox to the day they graduate from addiction treatment.
What is the Next Treatment Step?
When detox is completed, the person is encouraged to enter a residential or outpatient program that will help them find positive avenues to become free from addiction. The National Institute on Drug Abuse says three months or more are needed to treat drug addiction. Along with that, addiction treatment must meet all the person’s needs. Summit Behavioral Health offers top-level addiction treatment therapies that can be modified as the person progresses in treatment.
The longer someone says in treatment, they will be able to build the life-skills needed to give them a chance of long-term sobriety.